Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 91, NWS Tampa Bay, FL

July 17, 2007Manatee County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jul 17, 2007, 7:22 PM EDT for Manatee County, Florida. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2007, 7:22 PM EDT (23:22 UTC)
Expired
Jul 17, 2007, 7:45 PM EDT
In force
23 min
Issued by
NWS Tampa Bay, FL
Area
Counties, with a storm outline in the text

County Manatee County, FL

The radar

The Tampa radar (KTBW), 24 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 7:40 PM EDTHAIL 0.754 Ssw Lake Manatee Stat, FLPENNY SIZE HAIL ON HIGHWAY 70 EAST...7.5 MILES EAST OF I-75...OR 1.5 MILES WEST OF THE INTERSECTION OF HIGHWAY 675 AND HIGHWAY 70. FIRE DEPT ALSO REPORTS THAT THEY ARE FIGHTING SEVERAL BRUSH FIRES IN THE AREA CAUSED BY LIGHTNING STRIKES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 11.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2007-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2007-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1054 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTBW 172328
SVRTBW
FLC081-172345-
/O.NEW.KTBW.SV.W.0091.070717T2322Z-070717T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
722 PM EDT TUE JUL 17 2007

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MANATEE COUNTY IN FLORIDA.

* UNTIL 745 PM EDT

* AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING PENNY SIZE HAIL...OVER
  CENTRAL MANATEE COUNTY...MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE MANATEE STATE PARK.
  WATERBURY.
  THE INTERSECTION OF HIGHWAY 675 AND HIGHWAY 70.

SEVERE THUNDERSTORMS CONTAIN WIND GUSTS OF 60 MPH OR HIGHER...AND
HAIL THE SIZE OF PENNIES OR LARGER. MOVE TO A PLACE OF SAFETY.

MOVE INSIDE A STURDY BUILDING. DAMAGING WIND...LARGE HAIL...
TORRENTIAL RAIN...AND DEADLY LIGHTNING ARE EXPECTED. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN RUSKIN BY CALLING 813-645-2323.

&&

LAT...LON 2742 8243 2763 8240 2763 8232 2751 8222
      2739 8226
TIME...MOT...LOC 2322Z 110DEG 7KT 2748 8233

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:47 PM EDT, 5 hours 35 minutes earlier.

Area forecast discussion, Jul 17, 1:47 PM EDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
147 PM EDT TUE JUL 17 2007

.SHORT TERM (TONIGHT - THU)...GFS/NAM/ECMWF/UKMET ALL SIMILAR ON
THE LARGE SCALE WITH AN UPPER RIDGE FROM THE ATLANTIC NOSING TO
CENTRAL FL THROUGH WED AND THEN SLIDING WESTWARD...WHILE AT THE
SURFACE A BROAD RIDGE ACROSS CENTRAL FL LIFTS TO NORTHERN FL LATE
WED BEFORE DRIFTING BACK TO CENTRAL FL DURING THU.

VORT MAXES WILL CONTINUE TO TRACK ALONG THE WESTERN PERIPHERY OF
THE UPPER RIDGE....OVER THE AREA...INTO WED. A MOIST UNSTABLE
AIRMASS IN SOUTHEASTERLY FLOW ALONG WITH DIURNAL HEATING AND
OUTFLOW BOUNDARIES WILL SUPPORT 40-50 POPS WITH THE HIGHER VALUES
ALONG CENTRAL-SOUTH COASTAL AREAS. AS THE UPPER RIDGE SHIFTS
WESTWARD THU THE ENVIRONMENT BECOMES SLIGHTLY DRIER AND MORE
STABLE AND WILL TRIMS POPS TO 30-40...AGAIN WITH THE HIGHER
VALUES ALONG THE COASTAL AREAS FROM TAMPA BAY SOUTH. TEMPERATURES
WILL VARY LITTLE ON A DAY TO DAY BASIS AND RUN AT OR A COUPLE OF
DEGREES ABOVE AVERAGE.

.LONG TERM (THU NIGHT-TUE)...HIGH PRESSURE WILL RIDGE ACROSS NORTH
FL THROUGH THIS TIME PERIOD AS A COLD FRONT SLOWLY PROGRESSES
SOUTHWARD INTO THE SE. GFS SHOWS SOME DRIER AIR MIXING IN BY FRIDAY
WHICH WILL ACT TO LIMIT THE AREAL COVERAGE OF AFTERNOON CONVECTION
TO AROUND 40 PERCENT. HIGH PRESSURE AXIS CONTINUES TO HANG AROUND THE AREA
THROUGH THE WEEKEND INTO NEXT WEEK. A TROUGH ALONG THE EASTERN
SEABOARD STAYS IN PLACE DURING THIS FORECAST PERIOD.

EXPECT DAYTIME TEMPERATURES TO BE GENERALLY IN THE LOW 90S WHILE
OVERNIGHT LOWS FALL BACK INTO THE MID 70S.

&&

.AVIATION...VFR CONDITIONS GENERALLY EXPECTED EXCEPT TEMPO MVFR IN
SCATTERED AFTERNOON THUNDERSTORMS.

&&

.MARINE...A WEAK SURFACE RIDGE AXIS MEANDERING OVER CENTRAL AND NORTH
FL AND THE ADJACENT GULF WILL PROVIDE LIGHT WINDS AND SEAS. GREATEST
MARINE CONCERN WILL BE HIGHER WINDS AND SEAS IN OR NEAR TSTMS.

&&

.FIRE WEATHER...NO HIGHLIGHTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  92  77  92 /  30  50  20  40
FMY  75  93  75  91 /  30  50  20  40
GIF  75  94  75  93 /  20  40  20  30
SRQ  75  92  74  91 /  30  50  20  40
BKV  72  93  72  92 /  20  40  20  30
SPG  78  92  78  90 /  30  50  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE...RKR
LONG TERM/AVIATION...AW/CP
Hazardous weather outlook, Jul 17, 5:25 AM EDT, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
525 AM EDT TUE JUL 17 2007

FLZ039-042-043-048>052-055>057-060>062-065-171800-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
525 AM EDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A SURFACE RIDGE AXIS WILL REMAIN OVER THE NORTH FLORIDA PENINSULA
TODAY IN A MOIST AND UNSTABLE ATMOSPHERE CREATING A MORE TYPICAL
SOUTHEAST FLOW SUMMERTIME CONVECTION PATTERN. THIS FEATURE WILL
ALLOW THE WEST COAST SEA BREEZE TO DEVELOP AND ISOLATED STORMS TO
FORM NEAR THE COAST EARLY THIS AFTERNOON. THUNDERSTORMS ARE
EXPECTED TO INCREASE IN COVERAGE IN THE MID TO LATE AFTERNOON
GENERALLY NEAR THE INTERSTATE 75 CORRIDOR...AS OUTFLOW BOUNDARIES
AND THE EAST AND WEST COAST SEA BREEZES MERGE AND THEN DRIFT
WESTWARD INTO THE EVENING.

ISOLATED SHOWERS AND THUNDERSTORMS OVER THE COASTAL WATERS MAY
MOVE ONSHORE AFFECTING COASTAL AREAS FROM TAMPA BAY NORTHWARD THIS
MORNING WITH MORE SCATTERED ACTIVITY EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING AS STORMS MOVE BACK TOWARDS THE COAST.

THUNDERSTORMS THAT DEVELOP TODAY WILL CONTAIN HEAVY DOWNPOURS...
GUSTY WINDS AND FREQUENT DEADLY CLOUD TO GROUND LIGHTNING. A FEW
OF THE STORMS COULD BECOME STRONG AND CONTAIN SMALL HAIL THIS
AFTERNOON AND EVENING. IF A THUNDERSTORM APPROACHES YOUR
LOCATION...MOVE INDOORS IMMEDIATELY. REMEMBER... IF YOU CAN HEAR
THE THUNDER THEN YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK
BY LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

DAVIS

In the hours before

Special weather statement, Jul 17, 5:26 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
526 PM EDT TUE JUL 17 2007

FLZ051-172215-
HILLSBOROUGH-
526 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN CENTRAL HILLSBOROUGH
COUNTY...

A LINE OF THUNDERSTORMS...NEARLY STATIONARY...WILL AFFECT THE
MENTIONED AREA INCLUDING LUTZ...TEMPLE TERRACE...TAMPA...EAST
LAKE-ORIENT PARK...CARROLLWOOD AND WEST PARK...UNTIL 615 PM EDT.
GUSTY WINDS UP TO 40 MPH ARE POSSIBLE. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE
HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION

AR
Local storm report, Jul 17, 5:34 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
534 PM EDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     6 NNW CAPE CORAL        26.66N 82.02W
07/17/2007  E50.00 MPH       LEE                FL   TRAINED SPOTTER

            POWER OUTAGES

0502 PM     HAIL             7 N CAPE CORAL          26.68N 82.00W
07/17/2007  E0.75 INCH       LEE                FL   TRAINED SPOTTER

            PENNY SIZE HAIL

&&

17
Special weather statement, Jul 17, 5:58 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
558 PM EDT TUE JUL 17 2007

FLZ051-172245-
HILLSBOROUGH-
558 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL EASTERN HILLSBOROUGH
COUNTY...

STRONG THUNDERSTORMS...NEARLY STATIONARY...WILL AFFECT THE MENTIONED
AREA INCLUDING BRANDON...VALRICO...SEFFNER...RIVERVIEW AND PALM
RIVER-CLAIR MEL...UNTIL 645 PM EDT. GUSTY WINDS UP TO 40 MPH ARE
POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS
STORM MAY PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AT TIMES. MOTORISTS MAY WANT TO DELAY TRAVEL.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

AR
Special weather statement, Jul 17, 6:03 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
603 PM EDT TUE JUL 17 2007

FLZ060-062-172245-
CHARLOTTE-SARASOTA-
603 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CHARLOTTE AND
EASTERN CENTRAL SARASOTA...

THUNDERSTORMS...MOVING NORTHWEST AT 5 MPH...WILL AFFECT THE
MENTIONED AREA INCLUDING PORT CHARLOTTE...NORTH PORT AND WARM
MINERAL SPRINGS...UNTIL 645 PM EDT. GUSTY WINDS UP TO 40 MPH WILL
OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS
STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AT TIMES.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

AR
Special weather statement, Jul 17, 6:49 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
649 PM EDT TUE JUL 17 2007

FLZ055-060-172330-
MANATEE-SARASOTA-
649 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORMS WILL AFFECT SARASOTA AND SOUTHERN MANATEE
COUNTIES...

AN AREA OF STRONG THUNDERSTORMS ARE SLOWLY MOVING NORTH ACROSS
CENTRAL SARASOTA AND SOUTHERN MANATEE COUNTIES. THESE STORMS WILL
AFFECT NORTH PORT...MYAKKA RIVER STATE PARK...AND HIDDEN
RIVER...UNTIL 730 PM EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR.
EXCESSIVE CLOUD TO GROUND LIGHTNING IS EXPECTED SEEK SAFETY INDOORS
OR INSIDE A STURDY STRUCTURE. THIS STORM WILL PRODUCE PEA SIZE HAIL.
TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

NP
Special weather statement, Jul 17, 6:53 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
653 PM EDT TUE JUL 17 2007

FLZ050-180000-
PINELLAS-
653 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN AND CENTRAL PINELLAS
COUNTY...

STRONG THUNDERSTORMS...MOVING WEST AT 5 MPH...WILL AFFECT THE
MENTIONED AREA INCLUDING SAFETY HARBOR...OLDSMAR...AND PALM HARBOR
...UNTIL 800 PM EDT. ADDITIONAL STORMS MAY DEVELOP OVER EASTERN
PINELLAS AND SPREAD THROUGH THE COUNTY WITHIN THE NEXT 30 MINUTES.

GUSTY WINDS UP TO 40 MPH ARE POSSIBLE. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA SIZE
HAIL.

TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.
MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING OVER MAJOR HIGHWAYS
UNDER HEAVY DOWNPOURS. SLOW DOWN...AND ALLOW PLENTY OF SPACE BETWEEN
VEHICLES.

22

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:25 PM EDTSevere Thunderstorm WarningTBWLee50 min
Jul 17, 4:37 PM EDTSevere Thunderstorm WarningTBWPasco38 min
Jul 17, 5:12 PM EDTSevere Thunderstorm WarningTBWCharlotte48 min
Jul 17, 5:25 PM EDTSevere Thunderstorm WarningTBWHillsborough50 min
Jul 17, 5:32 PM EDTSpecial Marine WarningTBW44 min
Jul 17, 5:54 PM EDTSevere Thunderstorm WarningTBWDeSoto51 min
Jul 17, 7:14 PM EDTSevere Thunderstorm WarningTBWHighlands46 min

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.